Aa
Aa
A
A
A
Close
Avatar universal

What do I do if prescribed dosage is not controlling withdrawals?

I started taking 16mg/day of Suboxone 2 weeks ago today. I’ve noticed in the last few days I’ve had to take an additional 4-8mg per day.  I’ll take 4mg and within 4-5hrs I have to take another 4mgs because I’m starting severe withdrawal again. So depending on how much sleep I get I’m going over by 1/2 to a full strip per day. The last 2 nights I woke up in middle of night from intense cramping in my legs and severe stomach pain and have taken an additional 4mg to feel better and be able to get a few more hours of sleep.
What should I do? I don’t want doctor to feel like I’m abusing the Suboxone by taking more than prescribed. Has what’s happening to me happen to other people when they were first starting? Is the doctor going to understand my situation? I don’t want to get kicked off the program before I really get started
9 Responses
1235186 tn?1549257619
COMMUNITY LEADER
Wow that is an awful big amount to start out on. The Suboxone continues to build up in your system. Its a cumulative effect.
What is your prescribed amount?
You have bern taking more than
16 mgs per day?
What was your drug  of choice?
Debbie
1 Comments
I have been prescribed every pain medication possible over the last 16yrs. For the last 10-11yrs I was prescribed a Fentanyl patch of anywhere from 50-100mcg/hr. My doctor stopped prescribing them 2 weeks ago after cocaine came up in a tox screen done at the ER and started me on the Suboxone.
My prescribed amount is 16mg per day. I’m supposed to take 8mg in am and another 8 in evening, so basically 8mg every 12hrs. I’m now at about 4mg every 4hrs, 5 max. Initially they made me so tired all I was really doing was sleeping n only needed about 12mg/day max 16mg. Last few days I’ve been more awake n needing to take 4mg almost exactly every 4hrs. Bringing me to about 24mg a day.
1235186 tn?1549257619
COMMUNITY LEADER
Re-read prescribed 16 mgs.
1235186 tn?1549257619
COMMUNITY LEADER
Well on Fentanyl now I see why you were prescribed 16 mg. So you had no taper time just cold turkey from the fentanyl  two weeks ago? I would try to deal with the with drawl the best you can. Take some over-the-counter medications because then getting off of 24 mg of Suboxone is going to take time much time to taper off properly.
Ok So that’s better than to take it every four hours. How long are : / were you supposed to stay at which was the prescribed amount of 16 mg?
1 Comments
We never discussed it. The intention was for me to hopefully be able to get some pain relief from it to help with chronic back pain I suffer from so there is a possibility I will be on this for the rest of my life
1235186 tn?1549257619
COMMUNITY LEADER
Hot Epson salt baths helps push the magnesium back into your muscles. So that helps with cramping.  Take magnesium supplements 500 mg a day. Eat some bananas get some potassium into your muscles. For stomach cramping take Imodium. Use a heating pad .
Make sure you stay hydrated that also can be a source of muscle cramping dehydration. So if you’ve been having stomach issues and he sort of vomiting that would contribute to the dehydration.
1235186 tn?1549257619
COMMUNITY LEADER
Get some sunshine do some walking. Your body is going through a detox from the fentanyl but now you’re replacing it with the Suboxone so you are going to get to a level point at some time I would probably say in the next week or so you should definitely start to have a lot of those symptoms lessen. if possible Try to see if you can take less than 4 mg every four hours.
So you’re on the Suboxone for pain? And that’s you’re going to stay on the Suboxone for pain or you’re going to try to come off the Suboxone?
Have you ever heard of hyperalgesia?
Your body actually becomes more sensitive to pain the longer you are on opiates. Your brain makes new opiate paths that the medication fills into. So when you come off of pain medication those new pain receptors  Have to die off.
So to really reevaluate your pain after being on pain medication is to totally come off all pain medication of course it’s a process with detoxing with drawl but done properly you can come off of it to reevaluate your pain.
2122807 tn?1560619706
Hello Friend,
congratulations on your journey to better your life.
I don't know the cause of your back pain, but I do know that the body heals back pain. I used to suffer from back pain until one day I stumbled upon the book, "healing Back Pain," by Dr. John Sarno.  I realized my back pain, and most of the country's back pain is a manifestation of stress and anxiety. The brain cannot handle the anxiety/stress it is feeling, and so instead throws that stress onto the body in some form known to the person. An old football injury from 25 years ago can start to ache, and man it seems like it is truly physical. The mind is a mysterious and powerful thing.
Once I realized what was happening, just like Dr. Sarno said, the pain went away.
When the pain went away, so did my oxycodone, time to quit, and thus, my journey to recovery. I am seven years clean this month.
I tapered from oxy and then jumped. The jump was really hard, my friend, it was the most difficult thing I have ever done. It was HELL. I got through it with my eye on the end goal, to be free of it, to be free of addiction/dependence.

I am not familiar with subs, but from all of my research I know they are a substitute. Instead of filling the receptors completely, it fills them half way. This eases some symptoms of withdrawal, but prolongs the agony in the end.

Withdrawal is horrible. You WILL be free of it if you keep your eye on the goal.
take care of yourself with nutritional supplements. You don't have to eat bananas and all of that, there was no way I could have done that, I used supplements of vitamin B's, minerals with a centrum vitamin, vitamin C, and i drank Ensure when i could not eat. Soft boiled eggs were a lifesaver.

You are not going to get out of this with no bad symptoms. My best advise is to prepare to feel like hell for a week, and then to recover m ore for another 3.
This will take a while, after the physical withdrawal symptoms are gone, to gain back your "old brain" but it will heal.

I tell people, i sacrificed one summer of hell for all of the beautiful summers to come.

Hugs,
lily
Avatar universal
Contactvyourvdr office before your next monthly appointment and let them know. Otherwise you will run out beforehand and you don’t want that to happen. Maybe he can get you in and adjust your dosage.
Avatar universal
Hi.
What drug are you coming off of? Suboxone can be a tricky drug. It's actually a pretty hardcore narcotic, you need to talk to your doctor and let him know how you're feeling. Before you tell him you have taken more than prescribed. Doctors just don't like that so much. lol...  Good luck. Keep your chin up.  Trust me, talk to your doctor as soon as you can. Call him if need be. Don't wait until your next appointment.
Sending positive vibes.
Avatar universal
Hi,
It's me again. You might do a lot better with a methadone program. I've heard a lot of people that are doing what you're doing now, and having the pain that you do, they do much better with method. Ask your doctor, and see what he thinks. Another suggestion maybe you should change doctors.
Because there's no need for you to suffer. That's just not right.
Again, good luck.
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
The first signs of HIV may feel like the flu, with aches and a fever.
Frequency of HIV testing depends on your risk.